View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Fluids & Electrolytes
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
A hospitalized patient who developed gastrointestinal (GI) bleeding had been taking the "heart" medication "Cartia" before admission. No one on the medical team was familiar with this drug, so a pharmacy student searched for it on the Internet. He found several sites describing an enteric-coated aspirin product with the brand name Cartia, available in New Zealand and Australia and sold over the Internet. A decision was made to discontinue the drug because aspirin can cause GI bleeding.
But health care providers later learned that the patient hadn't been taking an aspirin product. He'd been taking Cartia XT (diltiazem, a bioequivalent version of Cardizem CD), prescribed to treat hypertension and angina.
A patient taking Cartia XT who searches the Internet for a cheaper generic version could be on the verge of a dangerous mistake. Finding the inexpensive aspirin product called Cartia for sale without a prescription, he might order it and start taking the wrong medication. Confusion could also arise among prescribers trained outside the United States or patients who travel between the United States and New Zealand or Australia.
Educate patients about the risk of ordering medications online. For more safeguards, see "How Medication Reconciliation Saves Lives" in the March issue of Nursing2006.
A nurse thought she'd programmed an I.V. infusion pump to deliver the sedative-hypnotic agent propofol at 25 ml/hour. Before leaving the patient's room, she checked the pump. Finding that it was delivering 225 ml/hour, she reprogrammed it to deliver the correct dosage. Thinking that pressing on the number "2" key too long may have added the extra numeral, she later tried to re-create the error but couldn't.
This is an example of double keybounce, a rare error that's occurred when a programmed number registered twice although the operator didn't press the button twice. The Alaris SE pump has been involved in known cases, but the problem could affect other pumps too. (Pressing a key twice, known as double keying error, could occur with any type of pump.)
One hospital investigating double key bounce found that the incidence appears directly related to softly or partially pressing a key for less than a second as you might if programming the pump from the side rather than standing in front of it. Firmly pressing a fully engaged key for several seconds, as the nurse described above did to duplicate the error, didn't cause a double key bounce.
Certain conditions increase your risk of double key bounce or double keying error.
* Background noise. Infusion pumps beep with each digit registered during programming, so a double key bounce or double keying error would trigger an extra beep. Distracting background noise, especially in a critical care unit or emergency department, could drown out this cue.
* Confirmation bias. A display of the entered value on the infusion pump screen provides visual evidence of a programming error. In some of the cases investigated, the staff felt that they'd overlooked the extra digit on- screen because they "saw" what they were expecting to see-the correct infusion rate.
Follow these recommendations to help prevent or quickly detect double key bounce or a double keying error with any infusion pump.
Verify screen displays. When you program a pump or change settings, always check the patient's prescribed therapy on the medication administration record, original order, or bar-code device against the displayed settings for verification before starting or restarting the infusion.
Get an independent double check. Have another practitioner independently review the pump settings before starting or changing infusions with high-alert medications.
Listen, then look. Keep auditory tones functional on all pumps. Always listen to make sure the number of beeps when you program an I.V. pump corresponds to each key entry. Before leaving the patient's room, check to see if the infusion rate in the I.V. drip chamber is too fast or slow.
Use dose alerts. "Smart" infusion pumps have software that'll alert you if you exceed safe doses and infusion rates during programming. Always use the dose alert feature if it's available for the solution you're administering. To reduce the frequency of clinically insignificant alerts, the pharmacy should review overridden dose alerts and adjust dosing guidelines appropriately.
The FDA issued a Public Health Advisory in January 2006 listing 125 U.S. drug names with identical or nearly identical names used in other countries reflecting different ingredients. You can find it at http://www.fda.gov/oc/opacom/report/confusingnames.html. (Cartia doesn't appear on the list.)
For life-long learning and continuing professional development, come to Lippincott's NursingCenter.
Malignant Melanoma: Advances in Treatment
Journal of the Dermatology Nurses' Association, May/June 2014
Expires: 6/30/2016 CE:2.3 $20.00
Writing for Nursing Publication
Journal of Pediatric Surgical Nursing, April/June 2014
Expires: 6/30/2016 CE:2.8 $24.95
The Growing Global Pertussis Problem
Journal of Christian Nursing, July/September 2014
Expires: 9/30/2016 CE:2.5 $24.95
More CE Articles
Subscribe to Recommended CE
Why Do We Still Eat Our Young?: Strategies and Interventions to Decrease Workplace Bullying
Professional Case Management, July/August 2014
Free access will expire on September 1, 2014.
Safety Issues at the End of Life in the Home Setting
Home Healthcare Nurse, July/August 2014
Free access will expire on August 18, 2014.
Managing hemodynamics: Using medications to influence the sympathetic nervous system
Nursing2014 Critical Care, July 2014
Free access will expire on August 18, 2014.
More Recommended Articles
Subscribe to Recommended Articles
Back to Top